In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Tye
Age: Mid 30s
Who is Tye?
Tye lives with his dog in the inner west of Sydney. He describes his ethnic background as ‘Australian’: like both his parents, Tye was born in Australia. Tye volunteers at his church and is currently studying at TAFE*. He has two young children and his primary source of income is a Commonwealth Newstart Allowance*. Tye supports open access to naloxone ‘in principle’ but feels everyone should have training on how to use it properly.
Tye describes an occasion when he was in the park where he slept along with a lot of other homeless people, and he saw a man who was overdosing and turning blue. He called an ambulance and his friend put the man in the recovery position. They both stayed with him while waiting for the paramedics to arrive. The paramedics gave the man naloxone, reviving him within minutes. Fifteen years ago, Tye himself overdosed, causing him to fall and seriously injure his head. He woke up in hospital 12 hours later, having been revived with two doses of naloxone. Since then, he regards himself as a cautious heroin user, taking only small doses at a time.
(Note: strong language)
The ambulance arrived and the paramedics asked us what had happened. We told them we thought it was a possible overdose, they examined him and said ‘yeah, we agree with you’, and gave him some Narcan [naloxone]. He woke up within minutes and seemed okay.
I’ve overdosed once myself. It was in a park about 15 years ago. I took some heroin and stood up, and my friend says I turned really, really white and was staring into deep space when I fell flat backwards and hit my head on edging of a garden bed.
I had literally split my head open, but I can’t remember anything about the experience, up until waking up about 12 hours later in a hospital bed. I was told I’d been given two doses of Narcan, and they’d been planning to give me a third dose if that didn’t work.
Sitting in the hospital bed, I remember seeing a warning on the TV news about lots of heroin overdoses in the area. I think a new batch had hit the street, but nobody had really known about it at the time. I’d used the same amount as usual.
I was quite young at the time and although I didn’t give a shit about myself and my life, I still had the goal of outliving my father, who’d died at 29, so I took smaller doses to make sure I didn’t overdose again. I had the realisation that I didn’t want to die yet, but I also didn’t want to give up the fun I was having. Since then I’d always rather put four or five holes in me than just one.
Tye reflected that although he was no longer likely to be around people overdosing, he wouldn’t have a problem with giving someone naloxone if it were needed. ‘[E]veryone deserves a life, don’t they? Everyone has a right to be revived, and nobody deserves to die that type of death. It’s a horrible, painful death, I believe.’
A few years ago, Tye (M, mid 30s, NSW, non-prescribed opioids) was using heroin with a friend in a park. On this occasion they had a ‘new batch’ of heroin that he hadn’t used before. According to Tye, he passed out, fell over and hit his head on the edge of a garden bed.
I was in, like, a sort of park and I [took some heroin] and stood up. I don’t know, it was weird – my friend said I just sort of went white, just really, really white and was staring into deep space, and I just fell back, just flat back, and hit my head on […] the [edge of a] garden bed. I hit my head on one of them and literally split my head open, and I think I woke up about 12 hours later in a hospital bed. I was informed that they did actually Narcan me two times […] and informed me that they were prepared to use the third one if that didn’t work.
I think that’s why my overdose has scared me that much, because it just wasn’t your average overdose of just dropping. Mine was more damage […] There was nothing different about that day. I […] actually, I think a new batch [of heroin] had hit the street, but nobody really knew about it. At the time that I overdosed […] there was just that epidemic […] I do remember sitting in that hospital bed and a warning coming over the TV on the news about heroin overdoses in the area.
For Tye (M, mid 30s, NSW, non-prescribed opioids), making take-home naloxone available means recognising that everyone has the right to life.
I believe the regulation should be that if you’re going to dispense it, you should be trained in it and you should be training the people that you’re giving it to […] Maybe once you have completed the training, you could be given a little card stating that you’re trained in it […] Like I said, everyone deserves a life, don’t they? Everyone has a right to be revived and, you know, too, nobody deserves to die that type of death. It’s a horrible […] death, I believe.